CEDAR RAPIDS — As opioid deaths continue to rise in Linn County, Cedar Rapids police officers are now carrying Narcan, an opioid overdose-reversal drug that is often administered nasally.
“Police officers are often the first to arrive on the scene of an emergency and having officers administer naloxone hydrochloride, or NARCAN, through a nasal applicator can save valuable time and prevent a fatal overdose,” the department said in a news release.
Public Safety Spokesperson Greg Buelow said the department spent $3,600 on 96 doses of Narcan. The money, he said, came out of a portion of the department’s operating budget that is earmarked for medical supplies.
“It’s been in the works for a while,” Buelow said. “If you look at the numbers, and the continual increase in opioid deaths and hospital admissions, it is clear the Narcan could be a valuable tool, and the chief made the decision that it was important for our officers.”
As of mid-September, the Linn County Medical Examiner’s Office reports 20 opioid overdose deaths in Linn County.
In 2017, 28 opioid-related deaths were recorded, coupled with more than 1,000 hospital admissions for suspected heroin or opioid overdoses, according to police.
In 2016, 27 deaths and 874 hospital admissions were recorded. In 2015, Linn County had 20 fatal opioid overdoses and 330 hospital admissions.
ARTICLE CONTINUES BELOW ADVERTISEMENT
Officer Lindsay Schrader, coordinator of the Eastern Iowa Heroin Initiative, said she believes equipping officers with Narcan could lower those numbers.
“No one chooses to die by taking drugs,” she said. “Someone who is addicted, their brain chemistry is different, and they’re not able to stop. No one wakes up in the morning and says I’m going to overdose and die today. And this drug — the Narcan — can help prevent that from happening.”
The police department also noted Narcan could save the lives of first responders who run the risk of coming into contact with illicit drugs.
“An accidental needle stick can cause a police officer to ingest heroin,” the department said. “Also, fentanyl, a synthetic opioid that is much more powerful than heroin, comes in a powder. If (that) powder becomes airborne, someone who breathes it in or gets it on skin without washing it off promptly can overdose.”
So far, no officer has been in that predicament, Schrader said, but having the Narcan on hand will ensure such a situation can be promptly addressed.
“We’ve seen this happen across the nation, and the fact that those officers had Narcan readily available shows how quickly it works and how quickly it can save a life,” she said.
Buelow said the Narcan is in the medical kits officers carry with them when on duty. These kits often include gloves, bandages, a defibrillator and now Narcan.
When an officer goes on shift, he or she can check out the medical equipment and carry it with them while on duty. At the end of their shift, the officer returns the supplies to the department.
ARTICLE CONTINUES BELOW ADVERTISEMENT
Thank you for signing up for our e-newsletter!
You should start receiving the e-newsletters within a couple days.
This month, officers received training in how to administer the drug, Schrader said. The training covered how to administer the Narcan, and how and where to store it.
Additionally, she said, the training aimed to dispel some of the misconceptions or fears officers may have had.
“I think there were concerns regarding the effect Narcan could have if not administered properly,” she said. “We made sure they understood that it was safe to give to someone they believed was overdosing on an opioid substance — it wouldn’t hurt the person if it turned out they weren’t.”
In an overdose situation, seconds count.
“The intent … is to provide additional time for the victim to get to appropriate medical facilities for further care,” Buelow said. “And purchasing the Narcan is a small investment that could potentially save a person’s life and protect those of the first responders.”
l Comments: (319) 398-8238; email@example.com